Alert archive / Illinois / Freeze Warnings in 2018

Freeze Warning 5, NWS Lincoln, IL

October 15, 201827 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Oct 15, 2018, 2:54 PM CDT for 27 counties in Illinois. It took effect at Oct 15, 2018, 10:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 15, 2018, 10:00 PM CDT
Expired
Oct 16, 2018, 8:00 AM CDT
In force
10 hr
Issued by
NWS Lincoln, IL
All 27 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Coles County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 5 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS73 KILX 151954
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
254 PM CDT Mon Oct 15 2018

...Freezing Conditions Expected Tonight...

ILZ027>031-036>038-040>057-061-160900-
/O.UPG.KILX.FZ.A.0001.181016T0300Z-181016T1300Z/
/O.NEW.KILX.FZ.W.0005.181016T0300Z-181016T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
and Shelbyville
254 PM CDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CDT
TUESDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 10 PM this evening to 8 AM CDT
Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...Overnight low temperatures will generally be in 
  the lower 30s...with a few spots bottoming out in the upper 20s.

* IMPACTS...Sensitive vegetation that is not protected could be 
  damaged or killed by freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ062-063-066>068-071>073-160900-
/O.CON.KILX.FR.Y.0003.181016T0300Z-181016T1300Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
254 PM CDT Mon Oct 15 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM CDT TUESDAY...

* TEMPERATURE..Overnight low temperatures will drop into the lower
  to middle 30s.

* IMPACTS...Sensitive outdoor plants may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Barnes
2 follow-up statements
581 
WWUS73 KILX 160759
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
259 AM CDT Tue Oct 16 2018

...Freezing Conditions this Morning...

ILZ027>031-036>038-040>057-061-161300-
/O.CON.KILX.FZ.W.0005.000000T0000Z-181016T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
and Shelbyville
259 AM CDT Tue Oct 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Overnight low temperatures will generally be in 
  the lower 30s...with a few spots bottoming out in the upper 
  20s. 

* IMPACTS...Sensitive vegetation that is not protected could be 
  damaged or killed by freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ062-063-066>068-071>073-161300-
/O.CON.KILX.FR.Y.0003.000000T0000Z-181016T1300Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
259 AM CDT Tue Oct 16 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE..Overnight low temperatures will drop into the 
  lower to middle 30s. 

* IMPACTS...Sensitive outdoor plants may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
244 
WWUS73 KILX 161257
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
757 AM CDT Tue Oct 16 2018


ILZ027>031-036>038-040>057-061-161400-
/O.EXP.KILX.FZ.W.0005.000000T0000Z-181016T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
and Shelbyville
757 AM CDT Tue Oct 16 2018

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are expected to warm above freezing rapidly this
morning, reaching the mid 50s by this afternoon, therefore the
freezing warning will be allowed to expire.

$$

ILZ062-063-066>068-071>073-161400-
/O.EXP.KILX.FR.Y.0003.000000T0000Z-181016T1300Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
757 AM CDT Tue Oct 16 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are expected to warm rapidly into the 40s this 
morning, reaching the mid 50s by this afternoon, therefore the 
frost advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:42 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 15, 12:42 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1242 PM CDT Mon Oct 15 2018

.UPDATE...
Issued at 1001 AM CDT Mon Oct 15 2018

Cold front has pushed well E/SE of central Illinois this morning,
taking the light rain showers out of the area. Despite FROPA,
overcast conditions persist along/south of a Champaign to
Taylorville line. Further northwest, latest visible satellite
imagery is showing diurnal cloud streets developing on the back
side of the main cloud shield...which will tend to slow the
clearing trend. As a result, think locations between the I-72
corridor and the Illinois River will remain partly to mostly
cloudy through early afternoon before skies become sunny later
this afternoon. Further south, mostly cloudy skies will linger
through the balance of the day along/south of I-70. Main weather
story will be the blustery and cooler conditions. Northwesterly
winds will gust 20-25mph at times, as high temperatures only reach
the middle to upper 40s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 326 AM CDT Mon Oct 15 2018

07z surface analysis indicated the initial cold front had pushed
into eastern IL, with the secondary surge of colder air and
higher winds gusting over 20 mph nearing I-55. Isentropic lift
behind the front has produced a band of wet snow just northwest of
the CWA which is lifting northeast and will brush portions of
Knox/Stark counties for the next hour or two. While some
scattered light rain or drizzle was occurring over the central
CWA, deeper moisture over the southern portion of the state has
been producing moderate showers south of I-70.

As the cold front continues to push east this morning, the
associated moisture and lift will depart our southeast counties by
mid morning. An extensive mid level cloud deck reaches back
through much of Iowa, but short range models are consistent in
bringing clearing in from the northwest by midday west of I-55,
and across the remainder of eastern IL through this afternoon. Due
to the tight pressure gradient and steeper low level lapse rates
behind the front, 20-25 mph wind gusts are expected. These winds
will supply a mid-November level airmass to the area, with highs
reaching the upper 40s to lower 50s.

Mostly clear skies are expected through tonight as the coldest
airmass of the season settles into the area. Lows of 30-32 are
expected north of a Shelbyville to Paris line, for the first
freeze of the season. Due to borderline temperatures have issued a
Freeze Watch for this area.  Farther southeast, a frost advisory
has been issued where mins will drop into the mid 30s.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 326 AM CDT Mon Oct 15 2018

A deep trough over the eastern U.S. and Canada will keep northwest
flow in place across the region through Thursday. This will result
in dry weather with temperatures continuing to run 10+ degrees
below normal. A strong high pressure ridge shifting across the
Midwest on Thursday morning will bring another cold night with
frost and freeze conditions possible. A shortwave ejecting out of
a southwest U.S. trough towards the end of the week will
temporarily flatten the upper level flow and allow highs to reach
the upper 50s on Friday for the warmest day in the forecast. A
front associated with this wave will bring a low chance for
showers on Friday, however moisture return ahead the front is
weak. Another shot of cold air behind the front will keep dry and
well below normal temperatures in the forecast for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Oct 15 2018

Cloud cover has been rapidly dissipating from northwest to
southeast across the area over the past hour, with 17z/12pm
satellite imagery showing mostly clear skies along/west of I-55.
Based on satellite timing tools, have held on to MVFR ceilings at
both KDEC and KCMI through 19z...then have scattered the clouds.
Other than a few high/thin clouds streaming northeastward across
mainly southern portions of the area, skies will remain clear for
the balance of the 18z TAF period. Brisk northwesterly winds will
initially gust 15-20kt this afternoon, then will diminish to less
than 10kt and back to the SW this evening into the overnight
hours. Winds will increase markedly on Tuesday, with forecast
soundings and numeric guidance suggesting SW gusts of 20-25kt
after 14z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 10 PM this evening to 8 AM CDT Tuesday for
ILZ062-063-066>068-071>073.

Freeze Watch from 10 PM CDT this evening through Tuesday morning
for ILZ027>031-036>038-040>057-061.

&&

UPDATE...Barnes
SHORT TERM...25
LONG TERM...25
AVIATION...Barnes
Hazardous weather outlook, Oct 15, 11:15 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1115 AM CDT Mon Oct 15 2018

ILZ027>031-036>038-040>057-061-161100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1115 AM CDT Mon Oct 15 2018

...FREEZE WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Freezing temperatures are possible late tonight into Tuesday
morning. Current forecast lows are 30 to 32 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional frost is possible Wednesday and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ062-063-066>068-071>073-161100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1115 AM CDT Mon Oct 15 2018

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Frost is possible late tonight into Tuesday morning. Current
forecast lows are in the mid 30s.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional frost is possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:20 AM CDTFrost AdvisoryILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more29 hr
Oct 15, 3:20 AM CDTFreeze WatchILXCass, Champaign, Christian, Coles, DeWitt, Douglas and 21 more12 hr

Nearby

Freeze Warnings in Illinois, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.